Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Norman, OK

April 16, 2017Carter County, Jefferson County, Love County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2017, 5:23 PM CDT for Carter County, Jefferson County, Love County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2017, 5:23 PM CDT (22:23 UTC)
Expired
Apr 16, 2017, 5:56 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Carter County, OK, Jefferson County, OK, Love County, OK

The radar

The Norman radar (KTLX), 138 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-210 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:42 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 16, 2:42 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
242 PM CDT Sun Apr 16 2017

.DISCUSSION...
The main forecast challenges are severe thunderstorm and heavy
rainfall/flooding potential now through Monday evening.

No significant changes were made to the previous forecast.

Pinpointing where and when storms occur for the rest of this
afternoon through Monday remains very challenging. With
abundant/near record values of available moisture (surface
dewpoints in the 60s and precipitable water values generally
1-1.5" which are in the 90th percentile or higher for this time of
year), heavy rainfall and localized flooding remain possible with
any storm. There is some severe potential as well due to
sufficient shear and moderate to fairly high values of potential
instability (1000-3500 J/kg).

At 230 pm, A few storms were forming in southern Oklahoma near
Waurika and Pauls Valley where a maximum of precipitable water
values around 1.5" was occurring and lift generated from a
mid/upper disturbance over central Texas. This activity is
expected to grow upscale and move northeast over the next several
hours. Some large hail and perhaps damaging wind reports are
possible with this activity as well as heavy rainfall, though this
activity may stay somewhat unorganized due to marginal shear
values (0-6 km bulk shear values 20-30 kt). Tornado potential
remains very low due to marginal 0-1 km shear generally 10-15 kt,
though will have to closely monitor as these values may increase
to near 20-25 kt by 9 pm this evening across central and southern
Oklahoma, especially as low level moisture will be quite high with
low lifted condensation levels under 3000 ft AGL.

There are two other areas to monitor for storm formation in the
next few hours include 1) convergence along the effective cold
front in far northern Oklahoma to southern Kansas (somewhere near
a Woodward OK to Wichita KS line) and 2) convergence along a
dryline/surface pressure trough over west Texas (somewhere near a
Canadian TX to Snyder TX line). Storms seem to be more likely to
form near the effective front where capping is weakest. Fewer
storms are expected near the dryline. The environment supports
high precipitation supercells/multicells (0-6 km shear values
25-40 kt). Large hail, possibly very large and bigger than golf
balls, would be the main hazard with first supercells, then
possibly transition into damaging winds as storms become clusters
and/or lines as they move southeast. These storms appear to have
a greater potential to be severe compared to the current storms in
southern Oklahoma. Tornado potential still appear to be very low
due to weak low level shear (0-1 km shear generally below 20 kt),
but is not zero due to abundant low level moisture.

After 10 pm this evening, one or more clusters of lines from the
activity mentioned above (as depicted by the HRRR/ARW/NMM models)
may still be ongoing, moving southeast generally, with a
decreasing threat for severe weather. Heavy rainfall and flash
flooding may be the greater concern. Some areas may not receive
any rainfall. Patchy fog mention was added in northwestern
Oklahoma where confidence of occurrence is moderate.

On Monday and Monday evening, showers and storms may linger
across the area, mainly southeastern Oklahoma, during the morning.
Additional storm development is possible during the afternoon and
evening, though storm coverage is expected to be lower compared
to tonight. Locally heavy rainfall will be a concern, especially
due to slow storm motions. Weaker wind shear should allow for
lower chance for severe thunderstorms.

Late Monday night through Wednesday afternoon, stronger capping
and slightly drier mid/upper level air moving in should limit rain
chances. Some fog development may occur late Monday night into
Tuesday morning.

Wednesday night into early Thursday, additional strong to severe
thunderstorms may skirt the northern half of Oklahoma along an
approaching cold front due to increasing wind shear and some
instability. Locally heavy rainfall may be possible.

Thursday night through early Saturday, more wet and stormy weather
appears likely as moisture and lift increases ahead of a stronger
mid/upper level system. Heavy rainfall may be the greater impact,
though strong wind shear and sufficient instability may support
severe thunderstorms. Exact impacts remain uncertain.

Late Saturday into Sunday, quieter, drier, and cooler weather
are forecast.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  75  59  82 /  60  30  20  10
Hobart OK         59  76  57  82 /  50  20  20  10
Wichita Falls TX  61  80  60  84 /  40  30  20  10
Gage OK           55  74  55  84 /  40  20  20  10
Ponca City OK     56  75  58  82 /  70  30  20  10
Durant OK         62  78  60  82 /  50  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/17
Hazardous weather outlook, Apr 16, 11:59 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Sun Apr 16 2017

OKZ004>048-050>052-TXZ083>090-171700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Sun Apr 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms late this afternoon
into the evening from far western north Texas to central and
northeastern Oklahoma.

Location...
The Slight Risk exists north of a line from near Knox City,
Texas, to Lawton, Oklahoma, to Norman, and to Chandler. A Marginal
Risk covers the rest of the Oklahoma and western north Texas.

Timing...
The most likely time for severe storms will be from 5 pm to
midnight.

Impacts...
Hail up to the size of tennis balls and wind gusts to 70 mph. The
tornado risk is very low.

Discussion...
Later this afternoon into the evening, isolated to scattered
thunderstorms are expected to develop near a triple point in the
eastern Texas panhandle. These thunderstorms may consolidate into
a complex that may affect parts of western Oklahoma and adjacent
north Texas. Another complex of thunderstorms may develop along a
boundary in north central Oklahoma and shift southward into
central Oklahoma. In addition, scattered thunderstorms may
develop in southern and southeastern Oklahoma late afternoon in
the warm sector.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for possible severe weather
operations through the late afternoon and evening, especially
those within the Slight Risk area.

.Heavy Rainfall...
Slow-moving thunderstorms may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will linger across portions of the region through
Monday. Thunderstorm chances will return on Wednesday night into
Friday. Severe thunderstorms will be possible Wednesday night,
primarily across north central Oklahoma. Severe thunderstorms
will be possible again on Friday.

.Heavy Rainfall...
Several rounds of showers and thunderstorms through the week may
result in significant rainfall totals for portions of the region.
At this time, the heaviest bouts of rainfall will occur at the end
of the week and across the northern half of Oklahoma. This,
combined with recent rainfall, and the chance of strong
thunderstorms, may result in increasing flooding concerns late in
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/Mahale

In the hours before

Special weather statement, Apr 16, 2:02 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
202 PM CDT SUN APR 16 2017

OKZ039-045-161930-
Stephens OK-Jefferson OK-
202 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR south central Stephens and
northwestern Jefferson Counties Until 230 PM CDT...

AT 200 PM CDT, a strong thunderstorm was located 4 miles southeast of
Waurika, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
Waurika and Addington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3408 9784 3410 9804 3438 9795 3438 9778
      3427 9768
TIME...MOT...LOC 1900Z 208DEG 17KT 3414 9794

MAHALE
Special weather statement, Apr 16, 2:26 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
226 PM CDT SUN APR 16 2017

OKZ039-045-162000-
Stephens OK-Jefferson OK-
226 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Stephens and
northwestern Jefferson Counties Until 300 PM CDT...

AT 225 PM CDT, a strong thunderstorm was located 5 miles east of
Addington, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Waurika, Loco and Addington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3417 9776 3418 9802 3449 9790 3447 9771
      3436 9761
TIME...MOT...LOC 1925Z 208DEG 17KT 3425 9788

MAHALE
Special weather statement, Apr 16, 4:31 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
431 PM CDT SUN APR 16 2017

OKZ039-045-162200-
Stephens OK-Jefferson OK-
431 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Stephens and north
central Jefferson Counties Until 500 PM CDT...

AT 429 PM CDT, a strong thunderstorm was located 4 miles north of
Addington, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Duncan, Comanche, Addington and eastern Waurika Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3421 9793 3426 9805 3431 9808 3448 9797
      3445 9777 3437 9769
TIME...MOT...LOC 2129Z 223DEG 21KT 3430 9795

MAHALE
Local storm report, Apr 16, 4:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      3 W RINGLING            34.18N 97.64W
04/16/2017                   JEFFERSON          OK   AMATEUR RADIO

            3 FT STANDING WATER ON HWY 70

&&

JPIKE
Local storm report, Apr 16, 4:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 S COMANCHE            34.32N 97.97W
04/16/2017  U1.00 INCH       STEPHENS           OK   PUBLIC

&&

JP
Local storm report, Apr 16, 5:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      11 W CORNISH            34.16N 97.79W
04/16/2017                   JEFFERSON          OK   LAW ENFORCEMENT

            HIGHWAY 70 CLOSED DUE TO FLOODING BETWEEN
            THE TOWNS OF WAURIKA AND RINGLING.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:40 AM CDTSpecial Weather StatementOUNKay50 min
Apr 16, 7:21 AM CDTSpecial Weather StatementOUNGarfield39 min
Apr 16, 7:46 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant14 min
Apr 16, 2:02 PM CDTSpecial Weather StatementOUNJefferson28 min
Apr 16, 2:26 PM CDTSpecial Weather StatementOUNStephens34 min
Apr 16, 2:44 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens46 min
Apr 16, 3:09 PM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Apr 16, 3:22 PM CDTFlash Flood WarningOUNJefferson, Stephens7 hr
Apr 16, 3:27 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens48 min
Apr 16, 4:04 PM CDTFlash Flood WarningOUNCarter, Jefferson6 hr
Apr 16, 4:14 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson46 min
Apr 16, 4:31 PM CDTSpecial Weather StatementOUNStephens29 min
Apr 16, 4:49 PM CDTSevere Thunderstorm WarningOUNStephens21 min
Apr 16, 4:54 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson51 min
Apr 16, 6:00 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa33 min
Apr 16, 6:12 PM CDTSpecial Weather StatementOUNKay33 min
Apr 16, 6:13 PM CDTSpecial Weather StatementOUNKay32 min
Apr 16, 6:21 PM CDTSpecial Weather StatementOUNMajor24 min
Apr 16, 6:24 PM CDTSpecial Weather StatementOUNCuster36 min
Apr 16, 6:37 PM CDTSevere Thunderstorm WarningOUNGrant, Kay38 min
Apr 16, 6:40 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer50 min
Apr 16, 6:43 PM CDTSevere Thunderstorm WarningOUNMajor, Woods47 min
Apr 16, 6:57 PM CDTSpecial Weather StatementOUNJefferson33 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.